A reason above all reasons why not to take a neuroleptic to help you with a psychiatric problem that can be treated equally as well via another means – that would be tardive dyskinesia.
A neuroleptic may be prescribed by a physician with the pseudonym of `major tranquilizer`, `tranquilizer`, or, `anti-psychotic`. The many name changes the drug has undertaken results from the many risks that have come to light regarding psychotropic medications since their initial introduction to the market. The neuroleptic promptly became a `major tranquilizer` when the public became aware that `neuroleptics` cause tardive dyskinesia. The major tranquilizer quickly became an `anti-psychotic` when the public became aware of the high risk for dependency associated with `minor` tranquilizers, such as Valium. To this day, it is `anti-psychotic` that has stuck. But to those who know, it is indeed now an anti-psychotic, but it is also still very much a neuroleptic, that very same neuroleptic we discovered causes TD.
The neuroleptic was introduced in the 1950`s, and supposedly cleared out the psychiatric wards when it was, allowing many in-patients to function effectively as out-patients; as robots, and as unfeeling zombies, but outpatients nonetheless. Whereas states of sedation are usually considered unpleasant and unnecessary, it is unfortunately necessary when a person is suffering, or if that person is outwardly violent, or if that person is a risk to themselves, or to others. The neuroleptic works by blocking the transmission of the chemical dopamine in the brain, and in this respect it works well. But unfortunately, in the long-term, this blockading process can result in certain undesirable effects, such as movement disorders, such as tardive dyskinesia, a condition which can be often permanent.
It is a serious, physically disfiguring condition. The symptoms can be barely noticeable, or they can be profound. People who develop TD experience repetitive, purposeless muscle movements, particularly of the face and tongue, but sometimes the trunk and the fingers, too. TD is specifically caused by long-term use of neuroleptic medications; it`s symptoms are often counteracted by the administration of a benzodiazepine agent – benzodiazepine agents can be very addictive – another problem.
It is unfortunate, that although TD exists, many people still do need to take neuroleptic medication to control their severe psychotic symptoms. A person in such a state does not worry about the risk of developing something like TD, and neither do the friends and loved ones. People who are prescribed a neuroleptic to help with a social performance problem, however, could end up with an even bigger problem at the end of it, another problem, which, just like their original problem, is going to be very difficult to shift. With the development of newer, safer, and less-risky so-called `atypical` neuroleptics, psychiatrists are having increasing freedom to prescribe these drugs more liberally to contain problems such as anxiety and social phobia; though these are problems that would probably be perfectly-responsive to an alternate line of treatment, such as psychotherapy; were it not for the fact that the waiting lists are so long. Astonishingly, despite the introduction of these newer medications, some psychiatrists still opt for the far riskier old generation neuroleptics as a first-line treatment, because these are, of course, less expensive drugs. Haloperidol is an example of a commonly prescribed older generation neuroleptic.
If you must take neuroleptic medication, then you must take neuroleptic medication. But if you do not need to take it, then there is a choice. TD is not likely to develop before very substantial use of the offending agent, it is not common for it to be severe when it does develop, not everyone will develop it – but – it is a risk, it is a reality. You must ensure that your physician is working with you on a sensible risk-benefit plan, and is providing you with these kinds of facts.
This site contains contact information at the bottom of the page for the Tardive Dyskinesia/ Tardive Dystonia National Association in Seattle
And this site relays the theory that TD is caused by hypersensitivity in the post-synaptic receptors resulting from consistent deprivation of the chemical dopamine.